Winnipeg Free Press - PRINT EDITION

Osteoporosis drug can pose risk

'Unusual fractures of thigh' reported

  • Print

Warren Buffett, the world's greatest investor, says: "Risk comes from not knowing what you're doing." What is true in economics is equally true in medicine, particularly when taking medication. A recent report from the U.S. Federal Drug Administration has a sobering message about bisphosphonates, drugs such as Fosamax, Actonel, Atelvia, Boniva and Reclast, used to prevent osteoporosis (fragile bones).

It's an ironic situation. The FDA warns that prolonged use of drugs to decrease the risk of fracture can actually result in an increase in "unusual fractures of the thigh." In fact, three years ago, The Harvard Women's Health Watch Report wrote about these fractures when they started to appear.

They are unusual because the break occurs just below the hip joint and in the long shaft of the thigh bone. They are alarming because the fractures can happen with very little trauma and can, on occasion, occur in both thigh bones. There's often very little warning that a fracture will happen. But in 50 per cent of cases, patients complained of weakness or pain in the affected bone weeks to months before the fracture occurred.

So far, these unusual breaks represent less that one per cent of all osteoporotic hip and thigh breaks. But there's no way of knowing who is or isn't vulnerable.

One thing appears certain. A task force of the American Society of Bone and Mineral Research analyzed 310 of these fractures. They concluded that 94 per cent of patients had been taking bone-protection drugs for five or more years.

I reported a few years ago that some patients, primarily those with cancer, who were given high doses of bisphosphonates intravenously developed osteonecrosis. In this case, the bone of the jaw undergoes bone death, a serious complication, as there's no treatment to reverse this degeneration.

Since 1995, when bisphosphonates were approved, millions of women have taken them until now without serious side-effects. But just as Warren Buffett cannot predict the value of a company stock five years from now, neither can a pharmaceutical company predict that a drug will be free of long-term complications.

No one knows why these unusual fractures are happening. Fosamax and other bisphosphonates work by slowing the absorption of bone. This helps to maintain bone mass and decreases the risk of fracture. But some researchers believe suppressing bone absorption for a prolonged period may actually impair bone growth. Others speculate that slowing the absorption of bone makes it less able to repair the microscopic cracks of wear and tear that can lead to fracture.

However, authorities say the use of bisphosphonates has decreased the rate of fracture by about 50 per cent.

But if you have been taking this medication for several years, it would be prudent to ask your doctor if it's time for a drug holiday. Today, no one knows how long bisphosphonates should be taken or what is the right length of a pill holiday. But experts suggest that those with a high risk of fracture should take them for 10 years, followed by a one-to-two-year holiday.

A patient recently consulted me distraught that her doctor had diagnosed osteopenia, an early stage of osteoporosis. I reminded her that bones age, just as hair turns gray, and her problem was not critical. She should continue the medication prescribed by her doctor to help maintain bone strength. But I added that it is always more prudent to use natural means to decrease the rate of bone absorption.

Today, fewer drugs would be needed to treat osteoporosis if North Americans improved their lifestyle. The best prescription is the natural one. Put daily tension on bones by walking, climbing stairs, eating calcium-rich foods such as dairy products, along with vitamins D and K2. Both these vitamins help push calcium into bones. See more about K2, a largely unknown vitamin, at www.docgiff.com. For comments, info@docgiff.com

Republished from the Winnipeg Free Press print edition December 17, 2010 A22

Fact Check

Fact Check

Have you found an error, or know of something we’ve missed in one of our stories?
Please use the form below and let us know.

* Required
  • Please post the headline of the story or the title of the video with the error.

  • Please post exactly what was wrong with the story.

  • Please indicate your source for the correct information.

  • Yes

    No

  • This will only be used to contact you if we have a question about your submission, it will not be used to identify you or be published.

  • Cancel

Having problems with the form?

Contact Us Directly
  • Print

You can comment on most stories on winnipegfreepress.com. You can also agree or disagree with other comments. All you need to do is be a Winnipeg Free Press print or e-edition subscriber to join the conversation and give your feedback.

You can comment on most stories on winnipegfreepress.com. You can also agree or disagree with other comments. All you need to do is be a Winnipeg Free Press print or e-edition subscriber to join the conversation and give your feedback.

Have Your Say

New to commenting? Check out our Frequently Asked Questions.

Have Your Say

Comments are open to Winnipeg Free Press print or e-edition subscribers only. why?

Have Your Say

Comments are open to Winnipeg Free Press Subscribers only. why?

The Winnipeg Free Press does not necessarily endorse any of the views posted. By submitting your comment, you agree to our Terms and Conditions. These terms were revised effective April 16, 2010.

letters

Make text: Larger | Smaller

LATEST VIDEO

Public finally sees inside the Museum for Human Rights

View more like this

Photo Store Gallery

  • horse in sunset - marc gallant
  • A goose heads for shade in the sunshine Friday afternoon at Woodsworth Park in Winnipeg - Day 26– June 22, 2012   (JOE BRYKSA / WINNIPEG FREE PRESS)

View More Gallery Photos

Poll

Do you support Canada's involvement in the fight against Islamic State?

View Results

View Related Story

Ads by Google